An Update on Fluoroquinolones: The Emergence of a Multisystem Toxicity Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

The FDA (U.S. Food and Drug Administration) recently revised the boxed warning on fluoroquinolones to address serious safety concerns. This action was prompted by a growing number of reports involving patients with a constellation of symptoms now called fluoroquinolone associated disability.

Methods:

Internet and literature searches were performed to identify previous reports of quinolone induced multisystem toxicity syndromes. The 3 terms fluoroquinolone toxicity, quinolone toxicity syndrome and fluoroquinolone associated disability were used to query PubMed® and Google's search engine for available information.

Results:

Four primary sources emerged, including a recent FDA review, 2 case series and robust social media platforms. The FDA identified 1,122 fluoroquinolone disability reports from November 1, 1997 to May 30, 2015. A total of 178 cases qualified as fluoroquinolone associated disability after applying inclusion and exclusion criteria. Some estimate that there are as many as 45,000 cases of fluoroquinolone toxicity syndrome in the United States. All sources agree the affected population is generally young (mean age 40s to 50s), previously healthy and predominantly female. The FDA analysis revealed that average symptom duration was 14 months and longest duration was 9 years at the time of the review.

Conclusions:

Fluoroquinolone toxicity syndromes do not affect the majority of exposed patients but are likely underappreciated. As providers seeking to heal and avoid harm to our patients, diligent prescribing practices are paramount, as are early recognition and discontinuation of the antibiotic.

Related Topics

    loading  Loading Related Articles